MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1660
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 5.0 cm from the proximal end and kinked in multiple locations throughout its length.The introducer sheath was kinked.The embolization coil was intact with the pusher assembly and had offset coil winds throughout its length.Conclusions: evaluation of the returned handle revealed it had no visible damage and was within functional specifications when tested.If the penumbra coil 400 (pc400) is placed in tortuous anatomy, friction can build up inside the hypotube of the pusher assembly, overcoming the force able to be applied by the handle, which can contribute to difficulty detaching the embolization coils.Evaluation of the returned pc400 revealed the introducer sheath was kinked and the pusher assembly was fractured.This damage was likely incidental and may have occurred during packaging for return to penumbra.The pc400 could not be advanced or retracted through the kinked introducer sheath; therefore, the pc400 could not be advanced into a microcatheter and be functionally tested for advancement out of the distal tip.Further evaluation revealed the pusher assembly was kinked and the embolization coil had offset coil winds.This type of damage typically occurs due to forceful advancement of the pc400 against resistance.The root cause of this initial resistance could not be determined.The px slim delivery microcatheter (px slim) and other (b)(4) mentioned in the complaint were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-02218.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coil 400 detachment handles (handles) and penumbra coil 400s (pc400s).It was noted that the patient anatomy was tortuous.During the procedure, the physician deployed and detached two pod coils and pc400s in the target vessel using a px slim delivery microcatheter (px slim).After that, the physician advanced a new pc400 in the target vessel and attempted to detach it using the handle; however, the pc400 failed to detach.It was reported that the pet lock was separated about two millimeters.After several failed attempts, a new handle was opened and the pc400 was successfully detached.The physician continued the procedure by placing additional coils.While attempting to advance a new pc400 as the 27th coil through the px slim, the pc400 would not advance further after reaching almost the distal tip of the px slim.Therefore, it was removed, flushed with saline and re-inserted into the px slim; however, the same issue occurred.Therefore, the pc400 was removed and the procedure was completed using seven additional coils and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7129849
Report Number3005168196-2017-02219
Device Sequence Number11256577
Product Code HCG
UDI-Device Identifier00814548010724
UDI-Public00814548010724
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/19/2024
Device Catalogue Number4002C1660
Device Lot NumberF72421
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2017
Initial Report FDA Received Date12/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1